Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 46, NWS Omaha, NE

August 5, 2023Burt County, Washington County, Nebraska

NWS Omaha, NE issued this tornado warning at Aug 5, 2023, 8:40 PM CDT for Burt County, Washington County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2023, 8:40 PM CDT (01:40 UTC)
Expired
Aug 5, 2023, 9:15 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Burt County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 38 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 8:50 PM CDTFUNNEL CLOUD6 Sw Herman, NEIntermittent funnel reported 6 SW of Herman.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

088 
WFUS53 KOAX 060140
TOROAX
NEC021-177-060215-
/O.NEW.KOAX.TO.W.0046.230806T0140Z-230806T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
840 PM CDT Sat Aug 5 2023

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southern Burt County in east central Nebraska...
  Northwestern Washington County in east central Nebraska...

* Until 915 PM CDT.
    
* At 839 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles west of Herman, or 10 miles southwest of
  Tekamah, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Herman around 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4156 9610 4163 9639 4168 9638 4170 9612
      4168 9612 4166 9610 4163 9610 4162 9612
      4159 9610
TIME...MOT...LOC 0139Z 273DEG 20KT 4164 9633 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mead
3 follow-up statements
521 
WWUS53 KOAX 060148
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
848 PM CDT Sat Aug 5 2023

NEC021-060157-
/O.CAN.KOAX.TO.W.0046.000000T0000Z-230806T0215Z/
Burt NE-
848 PM CDT Sat Aug 5 2023

...THE TORNADO WARNING FOR SOUTHERN BURT COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa...and east central Nebraska.

LAT...LON 4156 9610 4162 9635 4168 9633 4169 9626
      4168 9613 4166 9610 4163 9610 4162 9612
      4159 9610
TIME...MOT...LOC 0147Z 275DEG 20KT 4162 9627 

$$

NEC177-060215-
/O.CON.KOAX.TO.W.0046.000000T0000Z-230806T0215Z/
Washington NE-
848 PM CDT Sat Aug 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN WASHINGTON COUNTY...
    
At 847 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Herman, or 8 miles northwest of
Blair, moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Herman around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4156 9610 4162 9635 4168 9633 4169 9626
      4168 9613 4166 9610 4163 9610 4162 9612
      4159 9610
TIME...MOT...LOC 0147Z 275DEG 20KT 4162 9627 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mead
040 
WWUS53 KOAX 060159
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
859 PM CDT Sat Aug 5 2023

NEC177-060215-
/O.CON.KOAX.TO.W.0046.000000T0000Z-230806T0215Z/
Washington NE-
859 PM CDT Sat Aug 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR NORTH
CENTRAL WASHINGTON COUNTY...
    
At 859 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southeast of Herman, or 5 miles northwest of
Blair, moving east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4156 9610 4159 9622 4165 9621 4165 9614
      4163 9610 4162 9612 4159 9610
TIME...MOT...LOC 0159Z 273DEG 20KT 4162 9618 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Mead
733 
WWUS53 KOAX 060206
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
906 PM CDT Sat Aug 5 2023

NEC177-060216-
/O.EXP.KOAX.TO.W.0046.000000T0000Z-230806T0215Z/
Washington NE-
906 PM CDT Sat Aug 5 2023

...THE TORNADO WARNING FOR NORTH CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa...and east central Nebraska.

LAT...LON 4156 9610 4159 9622 4165 9621 4165 9614
      4163 9610 4162 9612 4159 9610
TIME...MOT...LOC 0206Z 273DEG 20KT 4162 9614 

$$

Mead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:38 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 6:38 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Sat Aug 5 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 228 PM CDT Sat Aug 5 2023

Key Messages:

 - Widely scattered severe storms are possible late this afternoon
   through this evening.

 - Windy and cooler Sunday.

 - Cool with continued shower and thunderstorm chances this
   upcoming week.

Late this afternoon and tonight:

A midlevel vorticity maximum --evident in early afternoon water
vapor imagery-- over central SD is forecast to drift into
northeast NE by Sunday morning in tandem with a weak surface low.
Meanwhile, an associated cold front will advance into the mid-MO
Valley tonight. Ahead of the front, surface analysis indicates a
number of subtle confluence zones, which have focused isolated
thunderstorm development near the SD border, and a deepening
cumulus field from near Tekamah to northeast of Lincoln.

A fair amount of model spread exists in convective evolution this
afternoon and evening, due in part to the modestly forced nature
of the environment. Based on current visible satellite trends, it
appears that storms will gradually become more widespread across
northeast NE this afternoon into early evening with activity
spreading southeast this evening. Objective analysis suggests that
the air mass has become moderately unstable as of 2 PM with
MLCAPE estimated in the 1000-1500 J/kg range. Continued daytime
heating coupled with slight cooling aloft ahead of the midlevel
system will support further destabilization into early evening
amidst a modestly sheared kinematic environment. The given setup
will be supportive of organized multicells and supercell storm
modes with the primary hazards being large hail and locally
damaging winds, especially if storms grow upscale into a line. The
best potential for a tornado or two will be along and east of the
MO River where locally backed near-surface winds will enhance
low-level shear. Localized flash flood also remains a concern.

Thunderstorms are expected to shift east/south of the area by
midnight to 1 AM.

Sunday and Sunday night:

The midlevel vorticity maximum over the mid-MO Valley Sunday
morning will continue east-southeast into IA with TROWAL-related
shower activity developing Sunday morning and continuing into
Sunday night. An associated cold front will sweep through the area
with northwest winds gusting to 35 to 45 mph. Temperatures Sunday
will be affected by clouds and areas of precipitation with highs
in the low to mid 70s.

Monday through Wednesday:

Northwest flow will prevail in the midlevels with an embedded
perturbation moving through the area Monday night into Tuesday.
Another, stronger system is forecast to move through the central
Plains Tuesday night into Wednesday. We will see a chance of
showers and thunderstorms with those disturbances with the best
chance of measurable precipitation being late Tuesday night into
Wednesday morning. Temperatures will remain below normal with
highs mainly in the 70s.

Thursday and Friday:

We will see another chance of showers and storms Thursday night
into Friday morning in association with a midlevel disturbance
glancing the region. Highs in the 70s to lower 80s Thursday are
forecast to warm into the low/mid 80s by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Aug 5 2023

Primary TAF concern 00Z to 05Z will be threat of thunderstorms,
primarily at KOFK and KOMA. More immediate threat of storms will
be at KOFK between 00z and 03z. Not expecting storms to move into
KOMA until 0215-0245Z. VFR Ceilings 3500-6000 AGL and visibilities
5-10SM with thunderstorms in general. Stronger storms may reduce
visibilities into the 1-2SM range.

Threat of thunderstorms diminishes at all TAF sites afer 06z. As
weak cold front moves through area, cooler air in its wake will
cause ceilings to decrease into MVFR category 1500-2500 AGL.
Timing of MVFR cigs around 10Z at KOFK and 14Z and KOMA and KLNK.
Visibility restriction will hover 6-10SM. Scattered showers could
lower visibilities into MVFR categories after 14z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Fortin
Hazardous weather outlook, Aug 5, 4:21 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
421 PM CDT Sat Aug 5 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
421 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Thunderstorms are developing this afternoon over portions of
northeast Nebraska into west-central IA with additional storm
development possible across the remainder of eastern Nebraska and
southwest Iowa this evening. A few of these storms could be
strong to severe with the primary hazards being hail up to ping-
pong ball size and damaging winds of 60 to 75 mph. A tornado or
two are possible, mainly to the northeast of a Hartington to
Fremont to Harlan, Iowa line. Localized flash flooding is also a
concern.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Northwest winds could gust up to 40 to 45 mph on Sunday, with the
strongest winds expected over northeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed today or tonight.

In the hours before

Local storm report, Aug 5, 8:19 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
819 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     Funnel Cloud     3 N Prague              41.35N 96.81W
08/05/2023                   Saunders           NE   Public

            Brief funnel was spotted just north of
            Prague, that lasted for about a minute and
            went away. Time and location estimated from
            radar.

&&

DMP
Local storm report, Aug 5, 8:23 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
823 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Tornado          4 E Snyder              41.71N 96.71W
08/05/2023                   Dodge              NE   Public

            Report relayed from local official, time
            estimated from radar data.

&&

DMP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:55 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington50 min
Aug 5, 8:31 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington29 min
Aug 5, 9:15 PM CDTSpecial Weather StatementOAXSaline45 min
Aug 5, 9:29 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline46 min
Aug 5, 9:44 PM CDTSpecial Weather StatementOAXSaline46 min
Aug 5, 10:13 PM CDTSpecial Weather StatementOAXGage32 min
Aug 5, 10:46 PM CDTSpecial Weather StatementOAXGage, Johnson, Pawnee29 min
Aug 5, 11:03 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Pawnee, Richardson42 min
Aug 5, 11:17 PM CDTSpecial Weather StatementOAXCass, Sarpy28 min
Aug 5, 11:33 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy27 min
Aug 5, 11:37 PM CDTSpecial Weather StatementOAXRichardson38 min
Aug 5, 11:51 PM CDTSevere Thunderstorm WarningOAXCass39 min
Aug 6, 3:13 PM CDTSpecial Weather StatementOAXKnox32 min
Aug 6, 3:44 PM CDTSpecial Weather StatementOAXLancaster31 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.